Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 221, NWS North Platte, NE

July 28, 2001Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 28, 2001, 10:29 PM CDT for Keya Paha County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2001, 10:29 PM CDT (03:29 UTC)
Expired
Jul 28, 2001, 11:30 PM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 125 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 10:30 PM CDTHail 1Springview, NESmall tree limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 8:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1283 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 290330
SVRLBF

NEC103-290430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1029 PM CDT SAT JUL 28 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1130 PM CDT

* AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES WEST OF SPRINGVIEW...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER SPRINGVIEW AROUND 1055 PM CDT
  8 MILES SOUTH OF BURTON AROUND 1105 PM CDT
  13 MILES SOUTH OF MILLS AROUND 1120 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL 
INTERIOR ROOM AWAY FROM WINDOWS. 

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4304 10020 4284 10019 4276 9962 4281 9934
          4298 9931
$$
JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:40 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 28, 8:40 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 PM CDT SAT JUL 28 2001

WATCH #637 ON ITS WAY...CLUSTER OF STORMS MOVING SOUTHEAST OUT OF SD
SHOULD HOLD TOGETHER INTO NC ZONES. LAPS DATA SHOWS FAIRLY HIGH CIN
VALUES IN THE NERN ZONES...SO SOME CONCERN ABOUT POTENTIAL FOR
WINDS TO GET TO THE GROUND. STILL..AS STORMS FROM WRN CHERRY MOVE
INTO LOW LEVEL JET WHICH IS INCREASING...SOME ADDITIONAL DEVELOPMENT
IS POSSIBLE.f MERRIMAN PROFILER INDICATING 0-2KM SHEAR INCREASING AND
WITH STORMS MOVING SE...INFLOW SHOULD BE FAVORABLE AS THEY MOVE
INTO DEEPER MOISTURE.

.LBF...NONE.

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:45 PM CDTSevere Thunderstorm WarningLBFCherry, Keya Paha45 min
Jul 28, 10:50 PM CDTSevere Thunderstorm WarningLBFBrown40 min
Jul 29, 4:33 PM CDTSevere Thunderstorm WarningLBFKeith57 min
Jul 29, 5:30 PM CDTSevere Thunderstorm WarningLBFKeith60 min
Jul 29, 6:20 PM CDTSevere Thunderstorm WarningLBFBrown40 min
Jul 29, 6:27 PM CDTSevere Thunderstorm WarningLBFLincoln63 min
Jul 29, 6:44 PM CDTSevere Thunderstorm WarningLBFDeuel31 min
Jul 29, 6:56 PM CDTSevere Thunderstorm WarningLBFCherry64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.